Uvea: rifabutin uveitis: practice question

A Ophthalmology question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

Ophthalmology · Uvea: rifabutin uveitis

Sample item

A man with advanced HIV is on rifabutin and clarithromycin for Mycobacterium avium complex prophylaxis. He develops a painful red eye with hypopyon. Which is the most likely explanation?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

B. Drug-induced uveitis from raised rifabutin levels

Rifabutin can cause anterior uveitis with hypopyon, and clarithromycin raises its blood levels. It resolves on stopping or reducing the drug and treating with topical steroids. The temporal link with a drug interaction makes this the most probable cause.

Option by option

  • A. HLA-B27 anterior uveitis

    HLA-B27 uveitis needs a spondyloarthropathy background and does not fit the timing.

  • B. Drug-induced uveitis from raised rifabutin levels (correct)

    Correct. Rifabutin with clarithromycin raises levels and gives uveitis with hypopyon.

  • C. Behcet disease

    Behcet disease features oral ulcers and a painless hypopyon, and is not drug related.

  • D. Cytomegalovirus retinitis

    CMV causes painless retinitis with little anterior inflammation.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More Ophthalmology questions

Questions about this Ophthalmology question

What is the answer to this Ophthalmology question?

The best answer is B, Drug-induced uveitis from raised rifabutin levels. Rifabutin can cause anterior uveitis with hypopyon, and clarithromycin raises its blood levels.

Why is "HLA-B27 anterior uveitis" not the answer?

HLA-B27 uveitis needs a spondyloarthropathy background and does not fit the timing.

Why is "Behcet disease" not the answer?

Behcet disease features oral ulcers and a painless hypopyon, and is not drug related.

Why is "Cytomegalovirus retinitis" not the answer?

CMV causes painless retinitis with little anterior inflammation.

What concept does this question test?

It tests Uvea: rifabutin uveitis in Ophthalmology. It resolves on stopping or reducing the drug and treating with topical steroids. The temporal link with a drug interaction makes this the most probable cause.

How hard is this question?

We tag it as a multi-step question: it asks you to combine more than one idea. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Uvea: rifabutin uveitis?

Group the red eye by what to examine and what the pupil does. Then use the flashcards and the other Ophthalmology questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.